Michigan, 2009

Damaging Wind in Michigan, August 10, 2009

August 10, 2009 · NWS APX · 1 event in 1 county or zone

A few strong thunderstorms moved across Lake Michigan into Northwest Lower Michigan. One storm produced some spotty wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A few strong thunderstorms moved across Lake Michigan into Northwest Lower Michigan. One storm produced some spotty wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 10, 6:15 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 10, 6:15 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
715 PM EDT MON AUG 10 2009

.SYNOPSIS.../ISSUED AT 352 PM/

ILL DEFINED COLD FRONT WILL SLIDE DOWN THROUGH NORTHERN MICHIGAN
TONIGHT PROVIDING A FOCUS FOR SCATTERED SHOWERS AND A FEW
THUNDERSTORMS INTO THE EVENING HOURS. HOWEVER...AS THE FRONT CLEARS
THE AREA...HIGH PRESSURE AND NOTICEABLY LESS HUMID AIR WILL BUILD
ACROSS THE REGION LATE TONIGHT AND TUESDAY. SLIGHTLY COOLER AND LESS
HUMID AIR WILL SETTLE INTO THE REGION FOR THE NEXT SEVERAL DAYS.
THIS WILL KICK OFF A STRETCH OF RAIN FREE WEATHER THAT WILL LAST
THROUGH THE UPCOMING WEEKEND.

ADAM

&&

.SHORT TERM.../ISSUED AT 352 PM/...TONIGHT

WATCHING A COUPLE BOUNDARIES THIS AFTERNOON. FIRST ONE IS ACROSS
EASTERN UPPER MICHIGAN WHERE LAKE BREEZE CONVERGENCE HAS DEVELOPED
ACROSS INTERIOR AREAS...LEADING TO AN ENHANCED AREA OF CU ON
SATELLITE. WITH A SHORTWAVE ARRIVING FROM THE EAST...CONVECTION HAS
BEEN FIRING OFF THIS CONVERGENCE AXIS FROM WEST TO EAST THROUGH THE
COURSE OF THE AFTERNOON. THIS TREND WILL CONTINUE OVER THE NEXT
SEVERAL HOURS...BEFORE FALLING APART AROUND SUNSET.

THE SECOND BOUNDARY IS DRAPED FROM TRAVERSE CITY...EASTWARD TO
GRAYLING...AND HARRISVILLE. VERY INTERESTING SETUP THIS AFTERNOON AS
WE HAD A BRIEF LAKE BREEZE DEVELOP AT KTVC HELPING TO INTENSIFY RAIN
SHOWER ACTIVITY OVER TRAVERSE CITY. HOWEVER...EVEN THIS ACTIVITY IS
STARTING TO WANE AND I EXPECT THE BOUNDARY FURTHER EAST TO REMAIN
ACTIVE THROUGH THE EVENING HOURS UNTIL WE LOSE THE SOLAR HEATING.
THIS BOUNDARY WILL SAG SOUTH AND EAST OUT OF THE AREA BY MID
EVENING...LEAVING BEHIND PRECIP CONDITIONS FOR THE OVERNIGHT HOURS.

THE NEXT ISSUE IS THE WEAK COOL AIR ADVECTION ONGOING THROUGH THE
OVERNIGHT HOURS. MUCH LIKE WHAT HAPPENED ACROSS SOUTHERN ONTARIO
LAST NIGHT...WE WILL LIKELY SEE STRATUS QUICKLY EXPAND DURING THE
SECOND HALF OF THE NIGHT ENVELOPING MUCH OF THE AREA BY DAYBREAK.
THIS IS IN RESPONSE TO MOISTURE BECOMING TRAPPED JUST BELOW THE LOW
LEVEL INVERSION. WE MAY EVEN SEE SOME PATCHY FOG DEVELOP WITH
DEWPOINTS NOT FALLING OFF ALL THAT QUICKLY NORTH OF THE COLD FRONT.
IN FACT...MANY AREAS ARE STILL EXPERIENCING DEWPOINTS IN THE 60S.

WITH THE EXPECTED STRATUS FORMATION...OVERNIGHT LOWS WILL REMAIN
QUITE MILD IN THE 50S (EASTERN UPPER) AND 60S (NORTHERN LOWER).
DESPITE THE PASSAGE OF THE COLD FRONT...WINDS WILL REMAIN VERY WEAK
OUT OF THE NORTHWEST.

KAS

&&

.LONG TERM.../ISSUED AT 352 PM/...TUESDAY AND BEYOND

TUESDAY AND TUESDAY NIGHT...UPPER TROUGH OVER THE ERN GREAT LAKES
EARLY TUE WILL CONTINUE TO MOVE E...AS HIGH PRESSURE OVER THE UPPER
MS VALLEY AT 12Z MOVES TO LAKE MI BY 00Z. THIS WILL RESULT IN
INCREASING SUBSIDENCE AND DRYING DURING THE DAY. UNTIL THAT
HAPPENS...MODEL SOUNDINGS SUPPORT RESIDUAL LOW LEVEL MOISTURE AND
CLOUDINESS EARLY IN COOL NW FLOW. THIS SEEMS REASONABLE...GIVEN
CLOUDS CURRENTLY N OF LAKE SUPERIOR AND THE WEAK CYCLONIC FLOW
EXPECTED EARLY. UPSHOT...SKIES WILL START OUT MOSTLY CLOUDY...THEN
TREND PARTLY TO MOSTLY SUNNY AS FLOW BECOMES INCREASINGLY ANTI-
CYCLONIC.

950 MB FLOW MAY BE JUST WEAK ENOUGH TO ALLOW AFTERNOON LAKE BREEZES
TO DEVELOP OVER NE LOWER -- S OF APN. THE ECMWF EVEN SUGGESTS A
SHOWER MAY POP IN THIS AREA -- SWD THROUGH THE THUMB. HOWEVER...
CLOSER EXAMINATION OF NAM MODEL SOUNDING IN NE LOWER MI SHOWS AN
AFTERNOON CAP NEAR 700 MB. THIS WILL LIKELY PRECLUDE ANYTHING MORE
THAN SOME CONGESTED CU WITHIN THE AREA OF BEST CONVERGENCE (THOUGH
THIS WILL NEED TO BE MONITORED TOMORROW).

WITH MORNING CLOUDS AND LOW LEVEL CAA...HAVE LOWERED AFTERNOON HIGHS
A TAD. EXPECT HIGHS GENERALLY FROM 70 TO 75 -- THOUGH 75-80 POSSIBLE
IN THE FAR SE GIVEN UPSTREAM LOCATION OF THERMAL TROUGH AND EXPECTED
DOWNSLOPE FLOW. LOOK FOR MOSTLY CLEAR SKIES TUE NIGHT WITH LOWS OF
50 TO 55. AS USUAL...THE NORMALLY COLDER SPOTS MAY DROP INTO THE
UPPER 40S.

WEDNESDAY AND THURSDAY...SURFACE HIGH PRESSURE WILL SET UP OVER THE
CENTRAL AND EASTERN GREAT LAKES...AS ASSOCIATED 500 MB RIDGE AXIS
SLOWLY PUSHES ACROSS THE REGION. EXPECT A GOOD DEAL OF SUN BOTH
DAYS...WITH 850 MB TEMPS INTO THE TEENS LIKELY SUPPORTING AFTERNOON
HIGHS FROM AROUND 80 TO THE LOWER 80S.

FRIDAY THROUGH MONDAY...GFS/ECMWF IN VERY GOOD AGREEMENT...AND
SUGGEST THAT BROAD UPPER RIDGE WILL CONTINUE TO IMPACT THE UPPER MS
VALLEY AND GREAT LAKES HEADING INTO THE WEEKEND. WITH SURFACE HIGH
PRESSURE ANCHORED OVER MID ATLANTIC REGION...WARM SOUTHERLY BREEZES
EXPECTED. PATTERN WILL CHANGE LITTLE THROUGH THE PERIOD...AS A WRN
U.S. TROUGH DEVELOPS AND ENERGY EJECTING FROM THIS TROUGH PASSES NE
TOWARD HUDSON BAY. GFS ENSEMBLE MEMBERS POINT TO A SLIGHTLY FLATTER
UPPER RIDGE...WHICH MAY ALLOW WEAK SHORT WAVE ENERGY AND/OR A ROUGE
MCS TO IMPACT PARTS OF THE UPPER GREAT LAKES BY LATE IN THE WEEKEND.
HAVE NOT REALLY ADOPTED THIS IDEA...AND WILL ONLY INCLUDE A SLIGHT
RISK FOR CONVECTION ACROSS ERN UPPER FOR SUN AND MON -- WHICH LINES
UP WELL WITH MQT/GRB. OTHERWISE...PARTLY TO MOSTLY SUNNY SKIES
EXPECTED FRI-MON WITH HIGHS FROM AROUND 80 TO THE MID 80S.

SMITH

&&

.MARINE.../ISSUED AT 352 PM/

WINDS AND WAVES WILL REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA...AS A GENERAL WEST FLOW THIS EVENING BECOMES NW BEHIND A
COLD FRONT BY TUE MORNING. LAKE BREEZES MAY FORM SOUTH OF ALPENA
TUE AFTERNOON. LITTLE IN THE WAY OF MARINE HAZARDS EXPECTED AT
LEAST THROUGH WEDNESDAY...AS LIGHT BREEZES BECOME ONSHORE LAKE
BREEZES BY WEDNESDAY AFTERNOON.

SMITH

&&

.AVIATION.../ISSUED AT 715 PM/...VALID FOR 00Z TAFS

A BKN LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS ALONG A FRONTAL
BOUNDARY WILL GRADUALLY SLIDE THRU PORTIONS OF NRN LWR MICHIGAN THIS
EVENING...WITH A TENDENCY TO DIMINISH IN BOTH AREAL COVERAGE AND
INTENSITY AS DIURNAL INSTABILITY IS LOST WITH SUNSET. WILL INCLUDE
IN PLN AND TVC TAF BETWEEN 01Z AND 04Z...BUT WILL LEAVE OUT OF APN
TAF FOR NOW AS PRECIP COVERAGE SHOULD BE QUITE LIMITED BY THE TIME
THE FRONT REACHES THIS SITE BY LATE EVENING. SLIGHTLY COOLER AIR
WILL SLOWLY ADVECT INTO THE AREA OVERNIGHT... EVENTUALLY LEADING TO
THE DEVELOPMENT OF IFR/MVFR STRATUS DECK LATE TONIGHT. THIS STRATUS
WILL PERSIST INTO TUESDAY...WITH CIGS LIKELY REMAINING MVFR INTO THE
AFTERNOON.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Aug 10, 8:21 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
921 PM EDT MON AUG 10 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
111200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
921 PM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT ACROSS PORTIONS OF
NORTHERN LOWER MICHIGAN...MAINLY ALONG AND SOUTH OF M-72. SEVERE
STORMS ARE NOT EXPECTED ACROSS MOST OF THE AREA...BUT A FEW STRONG
TO MARGINALLY SEVERE STORMS WILL IMPACT MANISTEE COUNTY THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SMALL RISK FOR THUNDERSTORMS ACROSS EASTERN UPPER
MICHIGAN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The NCL Michigan radar (KAPX), 125 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Manistee

When
August 10, 8:29 PM EST
Where
Manistee County, Bear Lake to 7 mi NE of Bear Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.420, -86.150

Trees were blown down along Bear Lake, and on Wallaker Road northeast of Bear Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194704.